Ischemic stroke after use of the synthetic marijuana “spice”
Objectives: To report and associate acute cerebral infarctions in 2 young, previously healthy siblings with use of the street drug known as “spice” (a synthetic marijuana product, also known as “K2”), which they independently smoked before experiencing acute embolic-appearing ischemic strokes.
Methods: We present history, physical examination, laboratory data, cerebrovascular imaging, echocardiogram, ECG, and hospital course of these patients.
Results: We found that in both siblings spice was obtained from the same source. The drug was found to contain the schedule I synthetic cannabinoid JWH-018. Full stroke workup was unrevealing of a stroke etiology; urine drug screen was positive for marijuana.
Conclusions: We found that our 2 patients who smoked the street drug spice had a temporal association with symptoms of acute cerebral infarction. This association may be confounded by contaminants in the product consumed (i.e., marijuana or an unidentified toxin) or by an unknown genetic mechanism. The imaging of both patients suggests an embolic etiology, which is consistent with reports of serious adverse cardiac events with spice use, including tachyarrhythmias and myocardial infarctions.
Digital Object Identifier (DOI)
Citation / Publisher Attribution
Neurology, v. 81, issue 24, p. 2090-2093
Scholar Commons Citation
Freeman, Melissa J.; Rose, David Z.; Myers, Martin A.; Gooch, Clifton L.; Bozeman, Andrea C.; and Burgin, W. Scott, "Ischemic stroke after use of the synthetic marijuana “spice”" (2013). Neurology Faculty Publications. 39.
Was this content written or created while at USF?